A broad assessment of symptoms revealed an atypical presentation

Share this article:
A broad assessment of symptoms revealed an atypical presentation
A broad assessment of symptoms revealed an atypical presentation

CASE

Mr. N. was a 45-year-old man with a history of end-stage renal disease (ESRD) receiving dialysis three times per week and had been a patient in the palliative care clinic for the past 2 years. He had gone to the trauma and emergency center (TEC) 3 days earlier after having passed out and reported dizziness and shortness of breath (SOB). Laboratory tests from the TEC visit included hemoglobin, 7.7 g/dL, a decrease from test results obtained 2 weeks earlier (9.9 g/dL); creatinine, 4.4 mg/dL, which was within normal limits for this patient; and d-dimer, 500 ng FEU/mL, which was deemed to be inconclusive because the patient had a bruise on his right rib cage area. He was given two units of packed blood red cells (RBCs) and discharged home with instructions to perform Hemoccult testing and to return to the palliative care clinic for follow-up.

Per instructions from the TEC, Mr. N. was at the palliative care clinic for the follow-up. His girlfriend of many years was with him because she had witnessed the fall on the day he presented to the TEC, and she was concerned about the syncopic episode. A subjective history revealed that Mr. N. had sustained multiple falls during the past month. In describing three of the falls, Mr. N. reported experiencing a tunnellike sensation closing in on him and his windpipe "clamping off just before he went down." His girlfriend reported noting that his lips were blue and he was gurgling. She dialed 9-1-l and opened his airway. Mr. N. became responsive after paramedics arrived and administered oxygen.

Mr. N.'s social history included a 32-year history of smoking 1.5 packs of cigarettes per day and past alcohol addiction with no current use. Other past drug use included methamphetamines and hallucinogens. Mr. N. also reported increasing shortness of breath, wheezing, chest pain, insomnia, confusion, constipation, mild edema in the lower extremities, and difficulty walking.

Physical examination findings included BP, 100/70 mm Hg; heart rate, 78 beats per minute and regular; oxygen saturation, 92% at rest and 90% with ambulation; and respiratory rate, 24 breaths per minute. Oral mucosa was dry, pink, and no masses were noted in the throat. No lymphadenopathy was noted. The patient was alert and oriented to person, place, and time, and mildly anxious with depressed affect. His skin was pale, he was cachetic, and appeared ill. Bilateral lower extremity edema was 2+. Cardiovascular rate and rhythm was regular. Lung auscultation revealed an audible wheeze throughout with a high-pitched inspiratory and expiratory whistling sound. Abdomen was soft and nontender to palpation with positive bowel sounds. No clubbing or cyanosis of the extremities was noted. Repeat laboratory analysis revealed posttransfusion hemoglobin of 11.1 g/dL with no other significant changes in WBC count, creatinine, BUN, or electrolytes.

 

Radiography of the neck revealed soft tissue density in the supraglottic region (Figure 1). Computed tomography (CT) of the neck was recommended, and Mr. N. returned 3 days later for CT. Findings were concerning for a mass lesion that involved the left hemi-larynx with marked narrowing of the glottis airspace.

Mr. N. was advised of the CT findings and referred to the otolaryngology (ENT) clinic for consultation. Biopsy, obtained under direct visualization of the larynx, revealed squamous cell carcinoma (SCC) of the larynx. The patient subsequently underwent positron emission tomography (PET), and received a diagnosis of left larynx SCC with no metastatic disease.

Mr. N. elected to undergo treatment and was referred to oncology, where he was evaluated for radiation oncology and began treatment. He was not a candidate for chemotherapy because of poor performance status and comorbidities. Mr. N. was also referred to hematology for evaluation of his anemia.

Poor nutrition greatly impacted Mr. N.'s performance status. The radiation treatments caused mucositis and laryngitis, leaving him unable to ingest sufficient caloric intake to maintain his body weight and tolerate the radiation treatments. He consented to insertion of a percutaneous endoscopic gastrostomy (PEG) tube and nutritional supplements (Nepro) were given via the PEG tube.

He was given an oral rinse-and-spit preparation for his mucositis; a radiotherapy mixture composed of Mylanta, diphenhydramine, and lidocaine viscous (Xylocaine Viscous) for his laryngitis; and, because he also developed dermatitis, a radiation relief cream (a compound of triamcinolone 0.1% cream, lidocaine 5% ointment, and silver sulfadiazine 1% cream). In addition, Mr. N. was given oxycodone (OxyContin) for acute pain management, 30 mg three times a day supplemented with one or two 5-mg tablets every 4 hours as needed.

 

Page 1 of 2
Share this article:
You must be a registered member of ONA to post a comment.

Sign Up for Free e-newsletters

April Contest: Win a Pebble Watch

Start the contest today

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Genitourinary Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Rare Cancers Regimens
Skin Cancer Regimens Drugs